Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 4, 2023, 7:27 PM CDT for 6 counties in Iowa. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 7:27 PM CDT (00:27 UTC)
- Expired
- Apr 4, 2023, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adair County, IA, Boone County, IA, Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:00 PM CDT | HAIL 0.5 | 1 S Clive, IA | HALF INCH HAIL. TIME ESTIMATED. |
| Apr 4, 8:07 PM CDT | HAIL 1 | 3 Ne Des Moines, IA | REPORT FROM MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457
WUUS53 KDMX 050027
SVRDMX
IAC001-015-049-121-153-181-050115-
/O.NEW.KDMX.SV.W.0039.230405T0027Z-230405T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
727 PM CDT Tue Apr 4 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Polk County in central Iowa...
Madison County in south central Iowa...
South central Boone County in central Iowa...
Northeastern Adair County in southwestern Iowa...
Dallas County in central Iowa...
Northern Warren County in south central Iowa...
* Until 815 PM CDT.
* At 727 PM CDT, a severe thunderstorm was located 5 miles north of
Macksburg, or 10 miles west of Winterset, moving northeast at 65
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Winterset-Madison County Airport around 735 PM CDT.
Winterset around 740 PM CDT.
De Soto, Van Meter and Badger Creek State Park around 745 PM CDT.
Other locations in the path of this severe thunderstorm include
Urbandale, Waukee, Jordan Creek Town Center, Valley West Mall,
Cumming, Walnut Woods State Park, West Des Moines, Johnston, Clive,
Grimes, Windsor Heights, Merle Hay Mall, Drake Stadium And Knapp
Center, Iowa Events Center, Des Moines, Ankeny, Saylorville, Iowa
State Fairgrounds, Margo Frankel Woods State Park, Weh-Weh-Neh-Kee
State Park, Altoona and Ankeny Regional Airport.
This includes the following highways...
Interstate 35 between mile markers 54 and 72, and between mile
markers 87 and 90.
Interstate 80 between mile markers 96 and 140.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for central,
south central, southwestern and west central Iowa.
&&
LAT...LON 4116 9418 4135 9438 4193 9389 4152 9333
4148 9333
TIME...MOT...LOC 0027Z 227DEG 55KT 4129 9419
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hagenhoff1 follow-up statement
406
WWUS53 KDMX 050048
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
748 PM CDT Tue Apr 4 2023
IAC001-015-049-121-153-181-050115-
/O.CON.KDMX.SV.W.0039.000000T0000Z-230405T0115Z/
Polk IA-Madison IA-Boone IA-Adair IA-Dallas IA-Warren IA-
748 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN POLK...NORTHERN MADISON...SOUTH CENTRAL BOONE...EAST
CENTRAL ADAIR...DALLAS AND NORTHERN WARREN COUNTIES...
At 747 PM CDT, a severe thunderstorm was located over Badger Creek
State Park, or 8 miles southwest of West Des Moines, moving northeast
at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jordan Creek Town Center, Walnut Woods State Park, West Des
Moines, Urbandale, Clive, Norwalk, Windsor Heights, Valley West
Mall, Des Moines Int'l Airport, Des Moines, Johnston, Grimes,
Merle Hay Mall, Drake Stadium And Knapp Center, Iowa Events
Center, Principal Park, Iowa State Fairgrounds, Ankeny,
Saylorville, Ankeny Regional Airport, Margo Frankel Woods State
Park, Weh-Weh-Neh-Kee State Park and Altoona.
This includes the following highways...
Interstate 35 between mile markers 54 and 72, and between mile
markers 87 and 90.
Interstate 80 between mile markers 97 and 140.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central,
south central and southwestern Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4128 9387 4133 9436 4134 9437 4193 9389
4152 9333 4148 9333
TIME...MOT...LOC 0047Z 227DEG 53KT 4148 9391
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:28 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 4, 6:28 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 PM CDT Tue Apr 4 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 222 PM CDT Tue Apr 4 2023 Key Messages: - Significant severe thunderstorm threat this afternoon into tonight including possibility of destructive winds, very large hail, and tornadoes. - Red Flag Warning far southwest through this evening. - Breezy through Wednesday, then generally dry and quiet into early next week, excepting low rain chances around Sunday. By far the most significant forecast concern is the severe thunderstorm potential for this afternoon into tonight. A warm front is lifting northward from southern into central Iowa at this time, scouring out low clouds as it advances, with skies rapidly clearing and temperatures shooting up 10-15 degrees as the boundary moves through. Relative humidity will fall rapidly thereafter, attended by gusty south southwesterly surface winds, promoting a high fire danger in our far southwest where a Red Flag Warning remains in effect. A low pressure center over Kansas and Oklahoma will shoot quickly northeastward over central Iowa this evening, with the triple point orienting somewhere over west central Iowa by 00Z, the warm front extending eastward, and a trailing cool front extending to the south southwest. Initially an elevated mixed layer will keep the warm sector south of the warm front capped this afternoon, however, as temperatures warm and convective inhibitions erode, explosive updraft development will become more likely in the late afternoon and evening. There is uncertainty as to whether storms will be able to form in the warm sector, south of the warm front, roughly over the southeast half or so of Iowa, or if they do develop what coverage will be achieved, but within that environment any storms that do develop will be capable of all modes of severe weather. There is a higher level of confidence in storms exploding along the cool front and up toward the triple point, from southwestern into western and central Iowa. Nearly all high-resolution model output initiates convection in that area around 21-22Z, or 23Z at the latest. Initially hodographs favor discrete supercells with all modes of severe weather possible, but should evolve into a QLCS scenario this evening and transition into primarily a straight-line wind threat, but with hail and tornadoes remaining possible. Finally, a secondary squall line/QLCS initially forming near the Kansas/Missouri border region this evening will rotate northeastward and likely impact our southeastern counties later tonight, perhaps around midnight or after, carrying similar severe weather hazards. Once the low pressure center and cool front swing through tonight, a fairly tight pressure gradient will promote persistent west northwest breezes and gusts through the day Wednesday, however, at this time speeds appear sub-advisory. High pressure will then move in and bring lighter winds and quiet weather through Thursday night. Thereafter, a generally weak ridging/zonal steering pattern will promote mostly southerly low-level flow and warm and quiet weather through the remainder of the forecast period, with the exception being a weak shortwave impulse moving overhead that may generate some low shower and thunderstorm chances around Sunday or Sunday night. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 628 PM CDT Tue Apr 4 2023 Very low clouds, with IFR or lower ceilings, will persist at MCW/FOD into tonight before gradually improving early Wed morning. Thunderstorms likely to affect all terminals except FOD in the next several hours with periods of low ceilings/visibilities and potentially gusty winds and hail. Have includes VCTS and TEMPO groups at these terminals but amendments will be likely. Storms should exit the area by 06Z with MVFR conditions prevailing during the day on Wed along with gusty westerly winds. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Apr 4, 2:54 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 254 PM CDT Tue Apr 4 2023 IAZ035>039-045>050-057>062-071>075-082>086-093>097-051300- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe- Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into tonight. IAZ004>007-015>017-023>028-033-034-044-051300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are forecast at times this evening into early tonight. A few storms could be strong to severe with gusty winds, hail, and possibly an isolated tornado. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. IAZ070-081-092-051300- Cass-Adams-Taylor- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Red Flag Warning is in effect for the area for critical fire weather conditions this afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into tonight. Lee
In the hours before
Local storm report, Apr 4, 7:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TORNADO 4 SSE SANDYVILLE 41.32N 93.35W
04/04/2023 WARREN IA PUBLIC
TORNADO TOUCHDOWN BUT UP AND DOWN.
&&
REVLocal storm report, Apr 4, 7:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TORNADO 2 SE PLEASANTVILLE 41.37N 93.24W
04/04/2023 MARION IA TRAINED SPOTTER
&&
JAZLocal storm report, Apr 4, 7:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 5 SE COLLINS 41.85N 93.25W
04/04/2023 U1.00 INCH JASPER IA PUBLIC
REPORT FROM MPING.
&&
JAZLocal storm report, Apr 4, 7:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL MELBOURNE 41.94N 93.11W
04/04/2023 U1.00 INCH MARSHALL IA PUBLIC
REPORT FROM MPING.
&&
JAZLocal storm report, Apr 4, 7:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 WNW ORIENT 41.21N 94.47W
04/04/2023 E1.00 INCH ADAIR IA TRAINED SPOTTER
&&
KCLocal storm report, Apr 4, 7:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 ESE NEW VIRGINIA 41.14N 93.64W
04/04/2023 E3.00 INCH CLARKE IA TRAINED SPOTTER
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:01 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 44 min |
| Apr 4, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek, Tama | 66 min |
| Apr 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Ringgold, Taylor, Union | 63 min |
| Apr 4, 7:54 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 36 min |
| Apr 4, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story, Warren | 47 min |
| Apr 4, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 42 min |
| Apr 4, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Marshall, Tama | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.